The Danger of Prescription Narcotics
It is in our nature as humans to trust a doctor with a degree in medicine. A visit to the doctor is what most people do when something is felt wrong with their bodies. Upon a visit, a doctor will evaluate his or her patient's problem, write a prescription, then bill the insurance company. In this case, an antibiotic will usually be prescribed. When a patient has a serious illness, something which causes unbearable pain, a doctor will prescribe a stronger medication, such as a painkiller or sedative. What doctors sometimes neglect to tell patients is that the painkiller or sedative is a narcotic: an addictive drug, such as opium, that reduces pain, alters mood and behavior, and usually induces sleep or stupor. A doctor will usually tell a patient the side effects, such as dizziness and nausea, but will neglect to tell the worst side effect of the narcotic: addiction.
A little less than a year ago, I was in the process of leaving a friend's house when I doubled over in severe pain and couldn't move. The pain lasted for hours until I decided to go to the emergency room. When my blood pressure was taken, I began to faint and could barely recognize my mother. My blood pressure was so high that at any moment, I could have had a severe heart attack. I was put in a room and given an IV with the pain medication Toradol in it. The pain ceased and I could finally rest. I endured endless tests for days until it was found that I had multiple kidney stones and my right kidney was completely obstructed. I then went to see a eurologist that prescribed Toradol to me. After realizing that only the high dosage in the IV took away the pain, I asked the doctor for different medication. He prescribed Demerol to me. What he neglected to tell me is that Demerol is addictive. It can also cause kidney failure, which may be a reason why I still suffer from pain. After the first dose, I felt that I couldn't stop taking it. Demerol didn't help my...
Please join StudyMode to read the full document